View Full Version : Can amphetamines and anxiety cause tachycardia, high blood pressure and heart murmur


Jenn1202
10-18-14, 09:56 PM
A few days ago I went to see a cardiologist. I was on Dexedrine at the time and I was also pretty nervous because heart tests make me nervous (mainly because I know I have heart palpitations). The doctor did an EKG and my heart rate on the EKG was 100. Then he said I may have tachycardia and borderline high blood pressure. Then he listened to my heart and said I had a heart murmur :(. I never had a heart murmur ever in my life.

When I'm off meds my heart rate is usually around 55-70 and my bp is around 90/60 (which is borderline low). These values may increase a bit when I'm stressed or anxious, but they've never gone as high as they did that day.

What's weird is that with the exception of this incident, so far Dexedrine has been relatively side-effect-free, compared to other stimulants (e.g. Adderall and Ritalin).

Can amphetamines and anxiety together cause tachycardia and high blood pressure? Also, can amphetamine medications cause heart murmurs?

Does anyone else experience extreme changes in blood pressure and heart rate when on stimulant medications?

Flory
10-18-14, 10:15 PM
Yes, I'm normally low 68-70 but my pulse shoots up and sometimes my blood pressure

My doctor calls it white coat syndrome some people find that there blood pressure and pulse will increase when nervous about having it taken or anxious sometimes my pulse will go up to 90's but bp is fine this is what made doctor mention the nerves factor in terms of how it can effect bp being measured. My mum had a 24 hour measuring done with a special machine and they found that her bp problem wasn't nearly as bad as it was when she was having measurements done in a hospital or doctors office setting

In a healthy individual with no cardio issues (which a good doctor should ALWAYS screen for before starting you on stims)

Thee increase is minimal in these values. It could be you were anxious or tired or having a bad day though I don't know that this would account for the murmur, this is something you need to discuss with the cardiologist and your pdoc.

In most cases where theses meds have caused a sudden death or heart failure there was a pre existing structural abnormality